Our Blogs

2 minutes reading time (447 words)

Naloxone Administration May Lead to Complications

Nalaxone--small

There seem to be a growing number of cases of high amounts of fluid in the lungs – known as noncardiogenic pulmonary edema – following administration of the opioid overdose antidote naloxone, experts said at a recent meeting of the New York Society of Addiction Medicine annual meeting.

“The cause of naloxone-associated pulmonary edema is unclear. It may be that it is part of the natural history of opioid overdose, and we are just seeing it more often because we have the ability to save patients using an antidote. It could also be because when we wake people with naloxone, they try to take a deep breath against a closed airway, causing barotraumas – injuries caused by increased air or water pressure,” says Nicholas Nacca, MD, Assistant Professor of Emergency Medicine and Medical Toxicologist at the University of Rochester Medical Center.

There is no hard data to support that this phenomenon has increased in frequency, but it certainly seems to be the case, he said. “The dose and route of administration have changed recently. Naloxone is now available in 4-milligram intranasal doses, which is higher than what we have used in the past,” said Dr. Nacca. “Previously, naloxone was available in 2-milligram doses.” In the controlled setting of an emergency room, toxicologists recommend giving the lowest dose of naloxone possible to reverse the respiratory arrest. This is different than in the field, where first responders, police and lay persons are using preloaded intranasal drug delivery devices.

“Lives are being saved by these doses of naloxone, and at this time, complications may be a necessary evil,” he said.

Another common issue with naloxone administration is that first responders may be used to administering naloxone via intramuscular or intravenous injection.

The naloxone nasal spray, which is now widely available, takes slightly longer to work, and some first responders may quickly give a second dose of the spray if the person does not start breathing right away.

“For healthcare providers in and out of the hospital, it is important to remember that resuscitation should start with artificial respiration with a bag-valve-mask device and high-flow oxygen, and reversal of the overdose with naloxone should follow,” Dr. Nacca said. “Providing the patient with high-flow oxygen breaths before giving naloxone may help to prevent naloxone-associated pulmonary edema.”

“Having naloxone available universally is a very important life-saving measure, but it should only be administered to a person who is not breathing, and when administered by healthcare providers, the lowest dose possible to start them breathing again,” he said. “There are indications that more training is needed among first responders and health care providers on the correct way to use naloxone.”

Original author: Ezra
0
FDA Calls Kratom an Opioid
New Treatment Guidance Issued For Pregnant Mothers...
 

Comments

No comments made yet. Be the first to submit a comment
Already Registered? Login Here
Guest
Saturday, 18 August 2018

Captcha Image

Log in

fb iconLog in with Facebook
create an account